Alert archive / Arizona / Flash Flood Watches in 2016
Flash Flood Watch 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Sep 21, 2016, 1:17 PM MST for Mohave County, Arizona. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2016, 1:17 PM MST (20:17 UTC)
- Expired
- Sep 22, 2016, 7:40 PM MST
- In force
- 30 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744 WGUS65 KVEF 212017 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 117 PM PDT WED SEP 21 2016 .RESIDUAL MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION PAINE COMBINED WITH AN APPROACHING STORM SYSTEM WILL LEAD TO THE POTENTIAL FOR STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL IN NORTHWEST ARIZONA. AZZ001-221000- /O.NEW.KVEF.FF.A.0005.160921T2017Z-160923T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU- 117 PM MST WED SEP 21 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING FOR NORTHERN MOHAVE COUNTY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST ARIZONA... INCLUDING THE FOLLOWING AREA...NORTHWEST PLATEAU. * THROUGH 11 PM THURSDAY. * NUMEROUS RAIN SHOWERS WILL PERSIST THIS EVENING BEFORE BRIEFLY TAPERING OFF LATE THIS AFTERNOON. THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE TONIGHT AND PERSIST THROUGH MUCH OF THE DAY THURSDAY. TRAINING THUNDERSTORMS WILL POSE THE POTENTIAL FOR RAPID FLASH FLOODING. * RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD AFFECT AREA ROADWAYS AND LOW-LYING AREAS. SOME ROADS MAY BECOME IMPASSABLE OR DAMAGED BY FLOOD WATERS. RAPID RISES IN LOCAL WASHES AND DRAINAGES ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY BECOME FAVORABLE FOR FLOODING OF WASHES...STREAMS AND OTHER DRAINAGE AREAS IN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD CLOSELY MONITOR WEATHER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD WARNING IS ISSUED. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS FOR UPDATES ON THIS FLASH FLOOD THREAT OR BY VISITING US ONLINE AT WEATHER.GOV/LASVEGAS && $$
3 follow-up statements
577 WGUS65 KVEF 220953 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 253 AM PDT THU SEP 22 2016 .RESIDUAL MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION PAINE COMBINED WITH AN APPROACHING STORM SYSTEM WILL LEAD TO THE POTENTIAL FOR STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL IN NORTHWEST ARIZONA. AZZ001-221800- /O.CON.KVEF.FF.A.0005.000000T0000Z-160923T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU- 253 AM MST THU SEP 22 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING AREA...NORTHWEST PLATEAU. * THROUGH THIS EVENING. * SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MUCH OF THE DAY TODAY. SO FAR...WIDESPREAD TOTALS OF ONE HALF TO ONE INCH OF RAIN HAVE OCCURRED IN THE PAST 24 HOURS. STRONGER STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON WITH RAINFALL RATES EXCEEDING TWO INCHES PER HOUR WITH THE STRONGEST CELLS. COMBINED WITH PREVIOUS RAINFALL AND THE POTENTIAL FOR TRAINING STORMS...THE THREAT FOR FLASH FLOODING REMAINS HIGH TODAY. * RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD AFFECT AREA ROADWAYS AND LOW-LYING AREAS. SOME ROADS MAY BECOME IMPASSABLE OR DAMAGED BY FLOOD WATERS. RAPID RISES IN LOCAL WASHES AND DRAINAGES ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY BECOME FAVORABLE FOR FLOODING OF WASHES...STREAMS AND OTHER DRAINAGE AREAS IN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD CLOSELY MONITOR WEATHER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD WARNING IS ISSUED. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS FOR UPDATES ON THIS FLASH FLOOD THREAT OR BY VISITING US ONLINE AT WEATHER.GOV/LASVEGAS && $$ CMS
234 WGUS65 KVEF 221738 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 1038 AM PDT THU SEP 22 2016 .RESIDUAL MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION PAINE COMBINED WITH AN APPROACHING STORM SYSTEM WILL LEAD TO THE POTENTIAL FOR STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL IN NORTHWEST ARIZONA. AZZ001-230600- /O.CON.KVEF.FF.A.0005.000000T0000Z-160923T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU- 1038 AM MST THU SEP 22 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING AREA...NORTHWEST PLATEAU. * THROUGH THIS EVENING. * STRONGER STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING WITH RAINFALL RATES EXCEEDING TWO INCHES PER HOUR WITH THE STRONGEST CELLS. ADDITIONALLY...THE ENVIRONMENT IS FAVORABLE FOR TRAINING STORMS THAT WILL BRING REPEATED ROUNDS OF HEAVY RAIN. RAINFALL IN THE PAST 24 HOURS HAS EXCEEDED ONE INCH IN A LARGE PORTION OF NORTHERN MOHAVE COUNTY. THIS COMBINATION OF FACTORS SUGGESTS THE THREAT FOR FLASH FLOODING REMAINS HIGH THROUGH THIS EVENING. * RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD AFFECT AREA ROADWAYS AND LOW-LYING AREAS. SOME ROADS MAY BECOME IMPASSABLE OR DAMAGED BY FLOOD WATERS. RAPID RISES IN LOCAL WASHES AND DRAINAGES ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY BECOME FAVORABLE FOR FLOODING OF WASHES...STREAMS AND OTHER DRAINAGE AREAS IN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD CLOSELY MONITOR WEATHER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD WARNING IS ISSUED. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS FOR UPDATES ON THIS FLASH FLOOD THREAT OR BY VISITING US ONLINE AT WEATHER.GOV/LASVEGAS && $$ CMS
834 WGUS65 KVEF 230240 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 740 PM PDT THU SEP 22 2016 AZZ001-230345- /O.CAN.KVEF.FF.A.0005.000000T0000Z-160923T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU- 740 PM MST THU SEP 22 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST ARIZONA HAS BEEN CANCELLED. THE LINE OF SHOWERS AND THUNDERSTORMS THAT HAD BEEN IMPACTING PARTS OF NORTHERN AND CENTRAL MOHAVE COUNTY HAS WEAKENED OR MOVED EAST OUT OF THE COUNTY. THE THREAT FOR HEAVY RAIN HAS ENDED SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 8:45 AM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Sep 21, 8:45 AM MST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 845 AM PDT WED SEP 21 2016 .SYNOPSIS...Weather will remain cool and unsettled through the end of the week as remnant tropical moisture interacts with a trough pushing in from the west. The trough will bring increasing winds and and drier air which will aid in dangerous fire conditions for some areas along with the possibility of strong thunderstorms in northwest Arizona and eastern Nevada. Temperatures will remain cool through the weekend before inching back to near normal early next week. && .UPDATE...Made some adjustments to the grids this morning to increase the PoPs across northern Mohave county where persistent rain continues this morning. Best chances for showers will again be across areas south of I-15 today though chances will increase across our Northwestern zones this afternoon as a trough begins to approach the region. -Outler- && SHORT TERM...Through Friday night. At 4 am, showers continue to stream up from the south moving across western San Bernardino, far southern Clark and central and northern Mohave counties. Radar return intensity and rain gauges suggest mainly light and occasional brief moderate rain. The latest HRRR forecasts spotty shower activity today tied primarily to the mountains. The NAM and GFS forecast better coverage with the best chances in Mohave County. Abundant moisture remains in place through the day and models forecast weak instability for a better shot at embedded thunderstorms this afternoon. The trough advances into central California and western Nevada tonight with a cold front pushing into the northwestern regions of the CWA. A period of stronger winds are forecast across the Sierra with some potential for winds to reach the lower western slopes of the Owens Valley. Issued a Wind Advisory for these areas beginning late this afternoon and continuing through noon Thursday. The front continues to move south through the area on Thursday creating strong southwest to west winds ahead of it and gusty north winds behind it. Wind Advisories were also issued for portions of southeast California, southern Nevada and northwest Arizona beginning at noon Thursday. The cold front will push moisture to the east as it advances through the area Thursday with showers and storms limited to mainly the eastern portions of the forecast area. There is some concern for training storms and the potential for flash flooding in Mohave County Thursday prior to the decrease in moisture. Model forecasted instability is not overly impressive so will let the day crew take a look at it. The trough moves agonizingly slow and it not forecast to be east of the area until late Friday. However, dry air is solidly in place and no precipitation is expected on Friday. Breezy north to northeast winds and cooler temperatures are expected. High temperatures Friday will be 10-15 degrees below normal with a chilly morning low Friday around 10 degrees below normal. .LONG TERM...Saturday through Tuesday. Forecast confidence is above average for Saturday and Sunday as what little spread the models show would be of little impact on our sensible weather, then confidence quickly deteriorates Monday and Tuesday as spread increases and also begins to focus in and around our area. For Saturday and Sunday, the low pressure system which affected the area in the short term will have moved away to the east, with Pacific high pressure nearing the coast. This puts our area in northerly flow aloft with very dry air in place. The main foci for this period will be gusty northerly winds down the Colorado River Valley and a substantial warming trend area wide. For Monday and Tuesday, as the low and its associated trough roll east across the Plains, a significant number of model perturbations break a piece of energy out of the base of the trough over Texas, and then retrograde it west as a closed low around the southern periphery of the Pacific high. A smaller number of these perturbations /including the operational GFS20/ ingest tropical moisture into this closed low and pull it into our area late in the week. This is a long way off, and would be an unusual pattern evolution to say the least. Will keep an eye on Thursday and Friday as they move into the seven-day forecast period. && .FIRE WEATHER...Strong winds and low humidity will combine forces to create a period of critical fire weather conditions Thursday afternoon. Fuels remain very dry especially north of I-40 which will see little benefit from the remnant moisture of tropical depression Paine. Red Flag Warnings are in effect for the San Bernardino County deserts, much of the lower elevations of Clark County, the lower Colorado River valley and Lake Mead NRA. Improving conditions are expected friday as the winds relax. && .AVIATION...For McCarran...Winds will be light and diurnally driven this morning then stronger SW winds kick in by late this afternoon. A slight chance of storms tomorrow afternoon/evening. For the rest of southern Nevada...northwest Arizona...and southeast California...Primarily S/SE winds this morning increasing in the afternoon. An increasing chance of storms by this afternoon. Strong winds will develop over the Sierra tonight and possibly into the lower western slopes of the Owens Valley. Westerly winds could reach as far as KBIH with gusts up to 20 kts possible tonight. && .SPOTTER INFORMATION STATEMENT...Shower and thunderstorm chances continue through Thursday. Strong winds are also expected in much of the area Thursday afternoon and evening. Spotter activation may be required Wednesday afternoon through Thursday. && Short Term/Aviation/Fire Weather...Salmen Long Term...Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 2:54 AM MST | Wind Advisory | VEF | Mohave | 47 hr |
| Sep 21, 3:04 AM MST | Red Flag Warning | VEF | Mohave | 41 hr |
Nearby
Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.